Author + information
- Wade Brown, MD,
- Promporn Suksaranjit, MD and
- Lillian L. Khor, MBBCh, MSc∗ ()
- ↵∗Cardiology, University of Utah Hospital, 30 North 1900 East, Suite 4A100, Salt Lake City, Utah 84132
Multiple drugs can cause chronic eosinophilia and sometimes eosinophil-mediated cardiac injury. The newer antiepileptic agent dimethyl fumarate (Tecfidera, Biogen, Cambridge, Massachusetts) has been associated with eosinophilia and eosinophilic fasciitis, but has not yet been implicated in eosinophilic myocardial injury. We report endomyocardial fibrosis possibly related to dimethyl fumarate (Tecfidera) in a 28-year-old Caucasian female with multiple sclerosis and epilepsy who presented with a 3-month history of clinical heart failure, high brain natriuretic peptide (759 pg/ml), normal troponin I, and moderately elevated absolute eosinophil count (770/μl) after starting the drug 4 months prior to her admission. Echocardiography showed a “mass filling the left ventricular apex” with normal ejection fraction, apical hypokinesia, and restrictive left ventricular filling pattern. A cardiac magnetic resonance study confirmed the apical thrombus and showed subendocardial delayed enhancement (Figure 1A). A right ventricle endomyocardial biopsy (EMB) showed patchy subendocardial fibrosis, but no active myocarditis or eosinophilic infiltrate. Staining for immunoglobulins G, A, and M; C3; and C1q was negative, but staining for eosinophil major basic protein 1 and eosinophil-derived neurotoxin was positive (Figure 1B). FIP1L1-PDGFRa fluorescence in situ hybridization probe for myeloproliferative hypereosinophilia was negative. Because the patient attributed her symptoms to dimethyl fumarate (Tecfidera), she had discontinued it 1 month prior to presentation. The patient was discharged on warfarin, furosemide, metoprolol, and a 10-day course of prednisone. At follow-up, she showed resolution of clinical heart failure, and a cardiac magnetic resonance study at 9 months showed resolution of the apical thrombus with improvement in delayed enhancement.
Eosinophil-mediated cardiac injury is often diagnosed by a combination of cardiac signs/symptoms, characteristic cardiac imaging, and peripheral hypereosinophilia (classically, >1,500 eosinophils/μl). Consistent cardiac magnetic resonance findings include subendocardial hyperintensity on T2-weighted images and a characteristic 3-layered pattern on cine images characterized by an outer layer of normal intensity myocardium, a middle layer of hyperintense endocardium, and an inner layer of hypointense thrombus (1). Some patients may not have peripheral eosinophilia and present with only tissue eosinophilia (2). However, as in this delayed presentation, some may not even have eosinophilic infiltration on EMB (2). In patients without peripheral eosinophilia or eosinophilic tissue infiltrate on EMB, positive immunohistochemical staining with polyclonal antibodies against eosinophil major basic protein 1 and eosinophil-derived neurotoxin can support the diagnosis. Dimethyl fumarate (Tecfidera) should probably be considered as an etiologic agent for eosinophilic cardiac injury in appropriate situations.
Please note: The authors have reported that they have no relationships relevant to the contents of this paper to disclose. The authors would like to thank Dr. Gerald J. Gleich for sharing his expertise and Dr. Kristin M. Leiferman for her role as the dermatohistopathologist who read the immunohistochemical stains of the EMB and provided the images of those tissue samples/stains.
- American College of Cardiology Foundation